"Unfortunately, people dealing with chronic pain, such as arthritis, often increase the recommended dose of their painkillers and they should be aware that the effects on the GI tract can be serious," said Richard H. Hunt, MD, senior study author from the McMaster University Health Science Centre. "Of all the NSAIDs available over-the-counter, ibuprofen was thought to have the least harmful effects on the GI tract. However, our study shows that healthy, young people and older people are at great risk of internal bleeding and should speak with their doctor to determine the risks of taking large amounts of ibuprofen."
Researchers from the McMaster University Health Science Centre in Ontario, Canada conducted a post-hoc analysis of two separate randomized studies that included 68 healthy volunteers who were given either four weeks of an ibuprofen regimen (800 mg, three times daily for 28 days) or a placebo--a dosage amount twice that of the recommended 1200 mg per day. Prior to starting the regimen, patients were evaluated for a one-week control period to demonstrate that they were not bleeding. Blood loss was determined in these subjects by conducting a radioactive analysis of Chromium-51 labeled red blood cells in stool during their baseline week and throughout the study.
Of the healthy subjects included in the study, those taking ibuprofen for 28 days experienced blood loss that was 3.64-fold greater than the placebo group. On average, those taking ibuprofen experienced blood loss as low as 40mL (approx. 1/5 cup) and as high as 299mL (approx. 1 cup). Bleeding was found to begin as early as three days after the start of the treatment and generally lasted the entire duration of the study in most subjects. According to study authors and previous studies, although the ibuprofen dose was higher than the recommended over-the-counter amount, blood loss, anemia and other adverse events can be observed at any dose of ibuprofen.
"While bleeding with a standard dose of ibuprofen is customary, the dose given in this study was twice that normally recommended over-the-counter by physicians," said Denis M. McCarthy, MD, PhD, author of an accompanying editorial and professor at the University of New Mexico School of Medicine. "Excessive bleeding in these people could signal underlying gastrointestinal problems and those suffering from diseases of the small or large intestines should consult their doctors about ibuprofen use."
The authors of this study are hopeful that these findings will bring attention to the reality of the amount of painkillers potentially being used by patients at home and the fact that ibuprofen is often combined with other painkillers--potentially causing a greater amount of bleeding from the GI tract.
"The potential for serious GI complications should always be considered when ibuprofen is recommended for at-home use," said Hunt. "Elderly people and those with debilitating conditions such as arthritis should be especially cautious about the medications they are taking together and the adverse effects of those interactions. Serious bleeding can always occur even with over-the-counter drugs that are considered safe."
Ibuprofen is considered to have one of the most favorable safety profiles of all of the traditional non-selective NSAIDs, touted as the painkiller with the fewest side effects and lowest incidence of ulcers or GI bleeding. Everyday more than 30 million people take over-the-counter (OTC) and prescription NSAIDs for pain relief, headaches and arthritis. Although long-term use of NSAIDs in high doses can provide great benefit in terms of anti-inflammatory effects, pain relief and cardioprotective effects, there is an increased risk of gastrointestinal complications ranging from stomach pain to ulcers, hemorrhage and severe and potentially deadly gastrointestinal problems. Each year, the side effects of long-term NSAID use cause nearly 103,000 hospitalizations and 16,500 deaths by some estimates.
In 2003, the AGA launched the R.E.D.U.C.E. (Risk Education to Decrease Ulcer Complications and Their Effects from NSAIDs) Campaign to help explain the potentially harmful effects of NSAIDs and how Americans can lower their risk for serious gastrointestinal problems.
More information for consumers about the possible risks associated with NSAIDs is available at www.2reduce.org.
About the AGA
The American Gastroenterological Association (AGA) is dedicated to the mission of advancing the science and practice of gastroenterology. Founded in 1897, the AGA is the oldest medical-specialty society in the United States. Comprised of two non-profit organizations--the AGA and the AGA Institute--our more than 14,500 members include physicians and scientists who research, diagnose and treat disorders of the gastrointestinal tract and liver. The AGA, a 501(c6) organization, administers all membership and public policy activities, while the AGA Institute, a 501(c3) organization, runs the organization's practice, research and educational programs. On a monthly basis, the AGA Institute publishes two highly respected journals, Gastroenterology and Clinical Gastroenterology and Hepatology. The organization's annual meeting is Digestive Disease Week®, which is held each May and is the largest international gathering of physicians, researchers and academics in the fields of gastroenterology, hepatology, endoscopy and gastrointestinal surgery.
About Clinical Gastroenterology and Hepatology
The mission of Clinical Gastroenterology and Hepatology is to provide readers with a broad spectrum of themes in clinical gastroenterology and hepatology. This monthly peer-reviewed journal includes original articles as well as scholarly reviews, with the goal that all articles published will be immediately relevant to the practice of gastroenterology and hepatology. For more information, visit www.cghjournal.org.